A Canonical System of lntegrodifferential Equations Arising in Resonant Nonlinear Acoustics

Andrew Majda, Rodolfo Rosales, Maria Schonbek

Research output: Contribution to journalArticle

Abstract

In general, weakly nonlinear high frequency almost periodic wave trains for systems of hyperbolic conservation laws interact and resonate to leading order. In earlier work the first two authors and J. Hunter developed simplified asymptotic equations describing this resonant interaction. In the important special case of compressible fluid flow in one or several space dimensions, these simplified asymptotic equations are essentially two inviscid Burgers equations for the nonlinear sound waves, coupled by convolution with a known kernel given by the sum of the initial vortex strength and the derivative of the initial entropy. Here we develop some of the remarkable new properties of the solutions of this system for resonant acoustics. These new features include substantial almost periodic exchange of energy between the nonlinear sound waves, the existence of smooth periodic wave trains, and the role of such smooth wave patterns in eliminating or suppressing the strong temporal decay of sawtooth profile solutions of the decoupled inviscid Burgers equations. Our approach combines detailed numerical modeling to elucidate the new phenomena together with rigorous analysis to obtain exact solutions as well as other elementary properties of the solutions of this system.

Original languageEnglish (US)
Pages (from-to)205-262
Number of pages58
JournalStudies in Applied Mathematics
Volume79
Issue number3
DOIs
StatePublished - Dec 1 1988

    Fingerprint

ASJC Scopus subject areas

  • Applied Mathematics

Cite this